Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 122, NWS Kansas City, MO

May 27, 2016Caldwell County, Clinton County, DeKalb County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2016, 4:52 PM CDT for Caldwell County, Clinton County, DeKalb County, Missouri. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2016, 4:52 PM CDT (21:52 UTC)
Expired
May 27, 2016, 5:15 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Clinton County, MO, DeKalb County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:57 PM CDTHAIL 0.881 S Lathrop, MOESTIMATED WINDS OF 30 TO 40 MPH. WATER RUNNING OVER ROAD AND SIDE DITCHES FILLING QUICKLY.
May 27, 5:02 PM CDTHAIL 1Lathrop, MOPEA TO QUARTER SIZE HAIL. SEVERAL INCHES OF WATER FLOWING OVER ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS53 KEAX 272152
SVREAX
MOC025-049-063-272215-
/O.NEW.KEAX.SV.W.0122.160527T2152Z-160527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NORTHWESTERN MISSOURI...
  WEST CENTRAL CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHWESTERN DEKALB COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 515 PM CDT

* AT 451 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SMITHVILLE TO KEARNEY...MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CAMERON...PLATTSBURG...LATHROP...STEWARTSVILLE...HOLT...OSBORN...
  CLARKSDALE AND TURNEY.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 32 AND
53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3971 9411 3945 9427 3945 9434 3951 9457
      3983 9456
TIME...MOT...LOC 2151Z 191DEG 26KT 3942 9454 3937 9437 

HAIL...1.00IN
WIND...60MPH
 
$$

CUTTER
1 follow-up statement
515 
WWUS53 KEAX 272213
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT FRI MAY 27 2016

MOC025-049-063-272222-
/O.EXP.KEAX.SV.W.0122.000000T0000Z-160527T2215Z/
CLINTON MO-CALDWELL MO-DEKALB MO-
513 PM CDT FRI MAY 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR CLINTON...WEST CENTRAL
CALDWELL AND SOUTHWESTERN DEKALB COUNTIES WILL EXPIRE AT 515 PM
CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.

LAT...LON 3971 9411 3945 9427 3945 9434 3951 9457
      3983 9456
TIME...MOT...LOC 2211Z 191DEG 26KT 3942 9454 3937 9437 

$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:37 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 27, 3:37 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
337 PM CDT FRI MAY 27 2016

.Discussion...
Issued at 336 PM CDT FRI MAY 27 2016

Short Term (Today through Sunday):

The main concern in the short term is for the potential for
additional heavy rainfall leading to or exacerbating ongoing
flooding. There is also a lesser concern for the potential for a
few strong storms tonight.

This afternoon, a shortwave which is rounding the base of an upper
level trough, centered over eastern Colorado, is lifting northward
across sern KS/swrn MO. Showers and isolated thunderstorms have
begin to develop across the area. Storms are expected to increase in
coverage and intensity as we continue into the evening hours. Shear
across the area is weak however there is a moderate amount of
instability across the area. Consequently, a few storms could become
strong but no more than perhaps an isolated severe storm is
expected. What is of a bigger concern is the continued high PWAT
values of 1.25"-1.6" that exist across the area. This will lead to
storms which will be very efficient rainfall producers. Consequently
have continued the areal flood watch through 12Z tomorrow morning,
especially considering antecedent rainfall and ongoing flooding.

This afternoon and area of severe storms is developing to the west
of the area. These storms are expected to progress eastward later
tonight and move into the in a weakened state but will provide
another shot at mod-hvy rainfall. A third round of storms will be
possible overnight as the upper level trough moves into northern
Kansas and an associated surface low lifts into the region.

The upper level trough moves into the Upper Midwest tomorrow
forcing a cold front into the area. Scattered thunderstorms are
expected to develop with higher chances near the IA/MO border with
lower chances further south. The upper trough will finally lift
northeastward into the western Great Lakes and conditions dry out
for Saturday and Sunday. Expect highs on Sunday in the low to mid
80s.

Extended Term: (Sunday night through Friday):

The extended period continues to look unsettled. The upper level
pattern will look like a carbon copy of the set up and the beginning
of this week with a upper level trough over the southwestern CONUS
and southwesterly flow across the area. A series of shortwaves are
expected to eject out from the southwestern CONUS trough and move
towards the area from Sunday night through the middle of next week
continuing scattered thunderstorm chances. The upper level trough
finally moves out into the central Plains by Thursday and slowly
moves into the area by the end of the week continuing thunderstorm
chances. Temperatures should range from the mid 70s to the lower 80s
through the week.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1240 PM CDT FRI MAY 27 2016

Thunderstorms will be possible this afternoon and evening. Altho cig
restrictions are not expected with these storms...vis may
occasionally be reduced to 4-5SM in heavier showers. Otrw...expect
cigs btn 3-4kft thru tonight before giving way to mid-lvl clouds
tonight.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Saturday morning for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Saturday morning for MOZ001>004-
     011>013-020>022-028>030-037-038-043-044-053-054.

&&

Discussion...73
Aviation...73
Hazardous weather outlook, May 27, 1:36 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 PM CDT FRI MAY 27 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281845-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
136 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WITH VERY HEAVY RAINS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR STRONG STORMS ON SATURDAY. THERE IS ALSO A
CHANCE FOR THUNDERSTORMS NEXT MONDAY THROUGH WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 27, 4:28 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 PM CDT FRI MAY 27 2016

MOZ020-021-028-029-272200-
BUCHANAN MO-CLAY MO-CLINTON MO-PLATTE MO-
428 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...NORTHEASTERN
PLATTE...NORTHERN CLAY AND SOUTHEASTERN BUCHANAN COUNTIES UNTIL 500
PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TRIMBLE TO KEARNEY...
AND MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERTY...SMITHVILLE...KEARNEY...PLATTSBURG...LATHROP...GOWER...
TRIMBLE...EDGERTON...HOLT AND RIDGELY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 17 AND 38.
 INTERSTATE 435 BETWEEN MILE MARKERS 43 AND 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3970 9466 3950 9421 3923 9441 3940 9471
TIME...MOT...LOC 2127Z 197DEG 20KT 3947 9460 3938 9439

CUTTER
Local storm report, May 27, 4:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       5 NNE PARKVILLE         39.26N 94.64W
05/27/2016  M1.55 INCH       PLATTE             MO   COCORAHS

            MEASURED OVER THE LAST HOUR.

&&

PMURRAY
Local storm report, May 27, 4:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       4 NE WEATHERBY LAKE     39.29N 94.65W
05/27/2016  M1.93 INCH       PLATTE             MO   MESONET

            ONE HOUR MEASUREMENT BY THE STORMWATCH NETWORK GAGE. 1.14
            INCHES FELL IN THIRTY MINUTES.

&&

PMURRAY
Local storm report, May 27, 4:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       3 NNE PARKVILLE         39.24N 94.66W
05/27/2016  M1.34 INCH       PLATTE             MO   MESONET

            ONE HOUR MEASUREMENT BY THE STORMWATCH NETWORK GAGE. 0.84
            INCHES FELL IN 15 MINUTES BETWEEN 345 PM AND 400 PM.

&&

PMURRAY
Special weather statement, May 27, 4:44 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT FRI MAY 27 2016

MOZ030-038-272215-
RAY MO-LAFAYETTE MO-
444 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE AND
SOUTHEASTERN RAY COUNTIES UNTIL 515 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELLINGTON...OR NEAR ODESSA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHMOND...LEXINGTON...WELLINGTON AND HENRIETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3902 9395 3906 9404 3928 9396 3918 9374
TIME...MOT...LOC 2144Z 210DEG 19KT 3909 9395

CUTTER
Local storm report, May 27, 4:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
449 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            5 WNW GLADSTONE         39.25N 94.65W
05/27/2016                   PLATTE             MO   PUBLIC

            GROCERY STORE PARKING LOT FLOODED WITH SEVERAL INCHES OF
            WATER NEAR INTERSTATE 29 AND BARRY ROAD.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:19 PM CDTSpecial Weather StatementEAXBates, Cass, Henry26 min
May 26, 7:32 PM CDTSevere Thunderstorm WarningEAXHenry15 min
May 26, 7:35 PM CDTRiver Flood WarningEAXAtchison, Holt46 hr
May 26, 7:57 PM CDTFlash Flood WarningEAXBates, Cass, Jackson, Johnson3 hr
May 26, 8:02 PM CDTRiver Flood WarningEAXJohnson, Pettis67 hr
May 26, 8:02 PM CDTRiver Flood WarningEAXRay57 hr
May 26, 8:35 PM CDTRiver Flood WarningEAXClay, Ray41 hr
May 26, 8:46 PM CDTRiver Flood WarningEAXBuchanan, Platte4 days
May 26, 8:46 PM CDTRiver Flood WarningEAXChariton, Howard, Saline6 days
May 26, 8:46 PM CDTRiver Flood WarningEAXCooper, Howard7 days
May 26, 9:23 PM CDTRiver Flood WarningEAXJackson37 hr
May 26, 9:59 PM CDTAreal Flood WarningEAXAndrew, Buchanan, Caldwell, Clay, Clinton, Daviess and 5 more24 hr
May 26, 10:47 PM CDTAreal Flood WarningEAXCass, Johnson, Lafayette, Pettis, Saline24 hr
May 27, 12:18 AM CDTRiver Flood WarningEAXCooper42 hr
May 27, 12:18 AM CDTRiver Flood WarningEAXCooper68 hr
May 27, 1:48 AM CDTRiver Flood WarningEAXPlatte3 days
May 27, 9:29 AM CDTRiver Flood WarningEAXClay, Jackson, Platte70 hr
May 27, 3:36 PM CDTSpecial Weather StatementEAXClay24 min
May 27, 3:59 PM CDTSpecial Weather StatementEAXPlatte31 min
May 27, 4:08 PM CDTFlash Flood WarningEAXPlatte3 hr
May 27, 4:28 PM CDTSpecial Weather StatementEAXClay32 min
May 27, 4:43 PM CDTAreal Flood AdvisoryEAXClay3 hr
May 27, 4:44 PM CDTSpecial Weather StatementEAXLafayette31 min
May 27, 5:12 PM CDTAreal Flood AdvisoryEAXClinton3 hr
May 27, 5:19 PM CDTSpecial Weather StatementEAXClinton26 min
May 27, 5:40 PM CDTSpecial Weather StatementEAXDaviess35 min
May 27, 5:52 PM CDTSpecial Weather StatementEAXMacon23 min
May 27, 6:13 PM CDTSpecial Weather StatementEAXGrundy32 min
May 27, 6:40 PM CDTSpecial Weather StatementEAXGrundy35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.